My doctor is talking insulin. I need help and my numbers are really bad, but don't want insulin. At first I was taking metformin 500mg 2x a day, but it gave me diarrhea for 5 years and my body never adjusted. Then I started taking glipizide 10mg 2x daily; it would drop too low, so I started taking glimepiride 4mg 2x a day, but I needed a combination so she added actos. It did fine for a while, but I started having bladder infections one after another.

Dr. David Erani


Metformin has a lot of positive effects. Diarrhea is the most common side effect, but it usually goes away over time. Were you taking metformin with food? If not, doing so may allow you to take it without getting diarrhea. There are diabetes medications other than the ones you mentioned, but if your blood glucose has been very high, it is likely that taking insulin would be the best way to get it under control. What is it about taking insulin that concerns you? If it is the needles, you really don’t need to worry. The needles that are used with insulin pens are very small and fine and really do not hurt. Are you reluctant to take insulin because you knew someone who took insulin and developed complications of diabetes? We know that it is high blood glucose levels over time that cause the complications of diabetes. Insulin does not. Using insulin can help prevent these complications if it allows you to keep your blood glucose under control. Are you doing everything you can to help yourself? Physical activity is beneficial in many ways. One is that it decreases insulin resistance. Following a healthy mealplan can also be very helpful. If you are eating too many calories and carbohydrates, you are making it more difficult for your body to keep your blood glucose under control. Try to eat in a healthy way. Ask your doctor if it is okay for you to exercise. If you do need insulin, try an insulin pen. They are convenient, easy to use, and really do not hurt.

January 20, 2013 at 9:42 am

1 reply